New York, 2013

Damaging Winds in New York, May 21, 2013

May 21, 2013 · NWS BTV · 3 events in 3 counties and zones

On the afternoon and evening of May 21st, a stationary boundary was draped across northern New York. some of which produced scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On the afternoon and evening of May 21st, a stationary boundary was draped across northern New York. There was enough low-level instability, as well as disturbances along this boundary to produce thunderstorms during the evening hours...some of which produced scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 21, 3:26 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, May 21, 3:26 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
426 PM EDT TUE MAY 21 2013

.SYNOPSIS...
AN ACTIVE PERIOD OF WEATHER IS EXPECTED ACROSS THE NORTH COUNTRY
THROUGH THURSDAY. A FRONT SETTLES SOUTHWARD THIS AFTERNOON...WITH
ADDITIONAL THUNDERSTORMS GENERALLY FOCUSED ACROSS SOUTH-CENTRAL
VERMONT. THE BOUNDARY WILL SHIFT BACK NORTH AS A WARM FRONT
TONIGHT INTO WEDNESDAY. THE ASSOCIATED WARM AND MOIST AIR
MASS FOR WEDNESDAY AND THURSDAY WILL BRING ADDITIONAL ROUNDS OF
THUNDERSTORMS BOTH WEDNESDAY AND THURSDAY AFTERNOON. BRIEF HEAVY
DOWNPOURS WILL BRING OVER AN INCH OF RAIN TO MOST SECTIONS OF THE
NORTH COUNTRY OVER THE NEXT 48 TO 72 HOURS. TEMPERATURES WILL
GENERALLY BE ABOVE NORMAL OVER THE NEXT SEVERAL DAYS. A COOLER AND
DRIER AIR MASS IS EXPECTED TO RETURN FOR THE UPCOMING HOLIDAY
WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/...
AS OF 415 PM EDT TUESDAY...700MB SHORTWAVE RIDGE FLATTENS/SHIFTS
EAST OF THE AREA OVERNIGHT. IT APPEARS ANOTHER WEAK WAVE LOW WILL
DEVELOP ALONG THE FRONTAL ZONE ACROSS THE NRN GREAT LAKES ALLOWING
FOR ANOTHER SURGE OF S-SW FLOW AT 850MB ACROSS FRONTAL ZONE.
OVERALL EVOLUTION SUGGESTS INCREASE IN ISENTROPIC ASCENT WITH
INCREASING CHANCES FOR SHOWERS AND A FEW ELEVATED
TSTMS...ESPECIALLY AFTER MIDNIGHT. HAVE INDICATED MOSTLY CLOUDY TO
CLOUDY CONDITIONS....AND THE SOUTH WINDS AND CLOUDS WILL KEEP
TEMPS ON THE MILD SIDE...GENERALLY UPR 50S TO AROUND 60.
MAINTAINED SLIGHT CHANCE OF TSTM MENTION IN THE FORECAST GRIDS.

&&

.SHORT TERM /8 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 415 PM EDT TUESDAY...NORTH COUNTRY GENERALLY IN THE WARM
SECTOR ON WEDNESDAY AS FRONTAL ZONE RETREATS BACK NORTH OF THE
INTL BORDER. DIFFICULT TO SEE MUCH IN THE WAY OF LOW-LEVEL
CONVERGENCE...AND MID-LEVEL FLOW HAS SLIGHT ANTICYCLONIC
CURVATURE. PBL DEWPOINTS DO INCREASE INTO THE LOW 60S...AND WITH
PARTIAL SUN CONDITIONS SHOULD RESULT IN SBCAPE VALUES AROUND 1000
J/KG. AGAIN...MARGINAL/WEAK FORCING IN PLAY SO WHILE POTENTIAL FOR
ORGANIZED STORMS IS LOW...ISOLD TO SCT -TSRA IS POSSIBLE...LIKELY
PEAKING WITH DAYTIME HEATING MAX IN THE MID-LATE AFTN HOURS. A FEW
STRONGER STORMS MAY PRODUCE SMALL HAIL WITH LOCALLY HEAVY
DOWNPOURS. VALLEY HIGHS ON WEDNESDAY WILL REACH THE UPR 70S TO
AROUND 80.

POSITIVE TILTED UPR TROUGH AND COLD FRONTAL ZONE APPROACHES SLOWLY
LATE WEDNESDAY NIGHT INTO THURSDAY. THIS SHOULD GENERATE A MORE
WIDESPREAD THREAT OF SHOWERS AND TSTMS BY THURSDAY AFTN. DEEP-
LAYER SWLY FLOW IN ADVANCE OF THE FRONTAL BNDRY WILL ENSURE
MOISTURE/SOME INSTABILITY ON THURSDAY...THOUGH MID-LEVEL LAPSE
RATES WILL BE RELATIVELY POOR AROUND 6 C/KM. WITH PEAK
HEATING...MAY BE SUFFICIENT FOR A SEVERE STORM OR TWO WITH GUSTY
WINDS AND MARGINALLY SVR HAIL DURING THURSDAY AFTN...ESPECIALLY
CENTRAL/S-CENTRAL VT BASED ON CURRENT INDICATIONS. HIGHS THURSDAY
WILL RANGE FROM THE MID-UPR 70S ACROSS VT TO THE UPR 60S TO NEAR
70F IN THE NRN ADIRONDACKS.

COLD FRONT WILL FINALLY CROSS THE FORECAST AREA THURSDAY
NIGHT...THOUGH UPPER LEVEL TROF AND LOW WILL TRAIL BEHIND. SLOW
MOVING FLOW CONTINUES AS SURFACE LOW SLOWLY CREEPS EASTWARD AWAY
FROM THE REGION. CHANCE FOR SHOWERS FINALLY DECREASES AT THE END
OF THE PERIOD THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 225 PM EDT TUESDAY...DEPARTING LOW PRESSURE SYSTEM WILL
HAVE POSITIVELY TILTED UPPER LEVEL TROUGH MOVE OVER THE NORTH
COUNTRY ON FRIDAY...KEEPING CHC OF SHOWERS OVER MUCH OF THE AREA.
LATE FRIDAY IN TO FRIDAY NIGHT...TROUGH LOOKS TO TILT NEUTRAL TO
NEGATIVE AS THE SFC LOW PUSHES OFF THE NEW ENGLAND COAST. SFC LOW
TRAVERSES NEWD NEAR NEWFOUNDLAND...KEEPING BACK/WRN EDGE OF
PRECIP NEAR VT...THEREFORE HAVE KEPT SLGT CHC POPS OVER VT FRIDAY
NIGHT THROUGH FIRST HALF OF SATURDAY. AS HIGH PRESSURE BUILDS
OVER SW HUDSONS BAY...EXTENDING SWD OVER THE CENTRAL GREAT
LAKES...A SHORTWAVE ROTATING ABOUT THE UPPER LEVEL LOW OVER NEW
ENGLAND WILL BE FAIRLY DRY BUT BRING CLOUDS FOR THE REST OF
SATURDAY INTO SATURDAY NIGHT. ON SUNDAY...SOME TROUGHINESS
REMAINING OVER ERN ZONES...WITH CLOUDS OVER MOST OF VT. THE SFC
HIGH PRESSURE AND SOME UPPER LEVEL RIDGING WILL TAKE HOLD OF THE
REGION FOR THE REST OF THE PERIOD.

BELOW NORMAL MAX TEMPS WILL GRADUALLY TREND WARMER THROUGHOUT THE
PERIOD WITH MIN TEMPS GENERALLY IN THE 40S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...COMPLEX FCST AS LL MOISTURE CONTINUES
OVER MUCH OF THE AREA...WITH SOME BREAKS IN CLOUDS TO THE SOUTH
TRYING TO REACH NORTH. FRONTAL SYSTEM TO THE SOUTH ALSO HAS
INCREASING INSTABILITY ALONG IT...TRIGGERING SOME SHOWERS AND
THUNDERSTORMS WHICH SHOULD REMAIN SOUTH OF THE TAF SITES. MORE
CLOUDS MOVING IN FROM THE WEST. VRB CONDITIONS WILL PERSIST THIS
AFTN...MAINLY MVFR WITH PERIODS OF IFR CIGS. MPV AND RUT SEEING
THE MOST BREAKS IN CLOUDS AND VFR CONDITIONS...BUT MOISTURE AND
MVFR CIGS WILL REACH THESE SITES IN THE LATE AFTN TO EARLY
EVENING HRS.

MORE FOG/BR AND LOW CIGS WL BE POSSIBLE THIS EVENING ACRS TAF
SITES WITH LIGHT WINDS AND PLENTY OF LLVL MOISTURE.
ALSO...ANOTHER ROUND OF SHOWERS WITH EMBEDDED THUNDERSTORMS WL BE
POSSIBLE AFT 01Z TONIGHT...WITH MVFR TO IFR IN THE HEAVIER
SHOWERS. SHOWERS WILL TAPER OFF BY MID MORNING HOURS...WITH
GRADUALLY IMPROVING CONDITIONS.

OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...OCCASIONAL SHOWERS WITH
EMBEDDED THUNDERSTORMS WL CONT FOR WEDS INTO THURS...BEFORE SFC
HIGH PRES AND CLRING DEVELOPS BY THE WEEKEND. VFR WITH PERIODS OF
MVFR CONDITIONS IN THE HEAVIER SHOWERS/STORMS WL BE POSSIBLE. IN
ADDITION...AREAS OF FOG/BR WITH LIFR CONDITIONS WL BE POSSIBLE AT
SLK/MPV.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS/NEILES
NEAR TERM...BANACOS/NEILES
SHORT TERM...BANACOS/NEILES
LONG TERM...KGM
AVIATION...KGM
Hazardous weather outlook, May 21, 3:52 AM EST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
452 AM EDT TUE MAY 21 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-220900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
452 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING. THESE THUNDERSTORMS WILL BE CAPABILITY OF PRODUCE BRIEF
GUSTY WINDS...LOCALIZED HEAVY DOWNPOURS...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SURFACE BOUNDARY DRAPED ACROSS THE NORTH COUNTRY WILL PRODUCE
DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. THE
GREATEST POTENTIAL FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS
WILL BE ON THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT WOULD
BE GUSTY WINDS AND SMALL HAIL. IN ADDITION...DANGEROUS CLOUD TO
GROUND LIGHTNING IS LIKELY...ALONG WITH VERY HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 4:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
545 PM EDT TUE MAY 21 2013

NYZ029-030-087-212245-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
545 PM EDT TUE MAY 21 2013

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH ST. LAWRENCE AND
WEST CENTRAL FRANKLIN COUNTIES...

AT 542 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 15
MILES NORTH OF ATHENS TO ALEXANDRIA BAY TO 18 MILES WEST OF
WATERTOWN...MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTH HAMMOND...SCHERMERHORN LANDING...MACOMB...ROSSIE...DE
PEYSTER...NORTH GOUVERNEUR...DE KALB JUNCTION...RENSSELAER FALLS...
POTSDAM...FINE...CLARE...STAR LAKE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4444 7581 4448 7582 4471 7550 4472 7547
      4468 7457 4409 7462 4408 7463 4404 7506
      4432 7570 4440 7585

LOCONTO
Special weather statement, May 21, 5:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
601 PM EDT TUE MAY 21 2013

NYZ034-035-VTZ009-011-012-018-019-212300-
EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT-
WESTERN ADDISON VT-WESTERN ESSEX NY-WESTERN RUTLAND VT-WINDSOR VT-
601 PM EDT TUE MAY 21 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN RUTLAND...
NORTHWESTERN WINDSOR...SOUTHEASTERN ESSEX AND SOUTHERN ADDISON
COUNTIES...

AT 554 PM EDT...A STRONG THUNDERSTORM WAS 3 MILES WEST OF HAGUE...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
TICONDEROGA...BENSON...CHIPMANS POINT...HORTONIA...ORWELL...
HUBBARDTON...SUDBURY...FLORENCE...BRANDON...HOLDEN...CHITTENDEN...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4369 7341 4372 7338 4379 7336 4380 7338
      4378 7363 4382 7364 4388 7343 4390 7280
      4363 7278 4364 7343

LOCONTO
Special weather statement, May 21, 5:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
621 PM EDT TUE MAY 21 2013

NYZ034-035-VTZ009-011-212300-
EASTERN ESSEX NY-WESTERN ADDISON VT-WESTERN ESSEX NY-
WESTERN RUTLAND VT-
621 PM EDT TUE MAY 21 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND WEST CENTRAL RUTLAND COUNTIES...

AT 617 PM EDT...A STRONG THUNDERSTORM WAS 4 MILES NORTHEAST OF
MINERVA...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SCHROON LAKE...SOUTH SCHROON...PHAROAH MOUNTAIN...NORTH HUDSON...
PHAROAH MOUNTAIN...PARADOX...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4364 7343 4369 7341 4376 7336 4379 7336
      4380 7338 4374 7406 4386 7407 4393 7401
      4409 7335 4363 7335

KGM

The radar

The Ft Drum radar (KTYX), 102 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
May 21, 5:30 PM EST
Where
St. Lawrence County, Canton
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.600, -75.170

Trees and wires down throughout portions of Canton, including along County Route 21 and a telephone pole down across Pink Schoolhouse road.

Thunderstorm Wind, Franklin

When
May 21, 6:25 PM EST
Where
Franklin County, 0.69 mi N of Paul Smiths
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.440, -74.250

Trees down on powerlines across sections of Paul Smiths.

Thunderstorm Wind, Essex

When
May 21, 6:37 PM EST
Where
Essex County, Lake Placid
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.280, -73.980

A few trees down on power lines in Lake Placid.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444472, 444474, 444473.